Skin manifestations induced by TNF-alpha inhibitors in juvenile idiopathic arthritis

Irene Pontikaki, Edit Shahi, Lucretia Adina Frasin, Raffaele Gianotti, Carlo Gelmetti, Valeria Gerloni, Pier Luigi Meroni

Research output: Contribution to journalArticlepeer-review

Abstract

The tumor necrosis factor alpha (TNFá) inhibitors have been used with good clinical results in the treatment of juvenile idiopathic arthritis (JIA). Anti TNFá therapy is generally well tolerated. Besides the site injection reactions, other various cutaneous manifestations have been encountered as adverse events. Here, we report four young patients receiving treatment with anti-TNFá (infliximab, adalimumab, and etanercept) for JIA developing different skin manifestations more than 1 year after the initiation of therapy. They underwent a dermatological exam. All four patients were ACR-Ped 30 responders to anti-TNF drugs. The first patient developed cutaneous vasculitis, the second one had lichen planus manifestations, while the third and the fourth developed psoriatic palmoplantar pustulosis accompanied by plaque-type psoriasis localized to the scalp. None of the patients had a personal or family history of dermatological diseases. In the first two patients, skin lesions healed with topical treatment after the discontinuation of anti-TNF agent, while psoriatic lesions did not resolve despite discontinuation of the drug and dermatological treatment. TNF inhibition can be both antiinflammatory and pro-inflammatory. Cutaneous manifestations could be considered as a paradoxical adverse event of the anti-TNF-alpha treatment not only in rheumatoid arthritis but also in juvenile idiopathic arthritis.

Original languageEnglish
Pages (from-to)131-134
Number of pages4
JournalClinical Reviews in Allergy and Immunology
Volume42
Issue number2
DOIs
Publication statusPublished - Apr 2012

Keywords

  • Adverse events
  • Juvenile idiopathic arthritis
  • Skin manifestations
  • TNFα inhibitors

ASJC Scopus subject areas

  • Immunology and Allergy

Fingerprint Dive into the research topics of 'Skin manifestations induced by TNF-alpha inhibitors in juvenile idiopathic arthritis'. Together they form a unique fingerprint.

Cite this